question and answer
Lamisil and liver function
August 2011
When treating a child with tinea capitis, oral Lamisil seems to be the drug of choice. Is it necessary to do “baseline” liver function tests in an otherwise healthy child if treatment is likely to be short (2-4 weeks) and the family has been warned to follow up should there be any side effects that could suggest liver disease? In general, I try not to do bloodwork in children unless absolutely necessary because of the anxiety and tears it produces. The dermatologist I spoke to did not feel it was necessary for all patients; however, the literature seems to suggest that everyone should get it done as a baseline. Please clarify. Susan Kawai, MD, Mississauga, ON

Liver toxicity is a rare complication of terbinafine therapy. It’s estimated that one in 70,000 exposures will cause liver toxicity. It’s thought to be idiosyncratic and as such unpredictable. The onset of toxicity is not immediate but may take days or weeks to develop. Patients frequently report the onset of fever, nausea and jaundice similar to any other drug hepatotoxicity.

Underlying liver disease doesn’t increase the risk of liver toxicity due to terbinafine. While it may be useful to screen patients for underlying liver disease, its presence does not preclude using terbinafine.

In your clinical situation, I wouldn’t recommend baseline liver function tests for a pediatric patient. The parents should be instructed to watch for fevers, jaundice or symptoms that may mimic influenza. If these occur, then the patient should stop the medication and contact your office. That would be an appropriate time to do the liver function tests.

practice guidelines & special reports
subscription   |   advertising information   |   about us   |   contact us   |   privacy statement   |   legal terms of use   |   Doctors review
Oncology Exchange   |   Relay   |   Health Essentials   |   Our Voice   |   login